While nifedipine has been available for decades, a recent analysis showed that more than 60 mg of nifedipine daily may increase your risk for sudden cardiac arrest. On the other hand, taking lower doses of nifedipine (under 60 mg a day) or amlodipine, a popular alternative to nifedipine, was not associated with the same increased risk.
According to the project leader of the study, Dr. Hanno Tan, “This study suggests that high-dose nifedipine may increase the risk of sudden cardiac arrest due to fatal cardiac arrhythmia while amlodipine does not.”
What is nifedipine for?
Nifedipine belongs to a class of drugs known as calcium-channel blockers, and lowers blood pressure by relaxing the muscles of the heart and blood vessels. Nifedipine was once a first-line treatment for high blood pressure, but its popularity declined when newer medications with fewer side effects, like amlodipine, were approved.
Common side effects of nifedipine include swelling of the legs and feet, head pain, dizziness, and diarrhea. More serious side effects include abnormally low blood pressure and fluid in the lungs.
What should I do if I take nifedipine?
Don’t stop taking nifedipine quite yet. Researchers need to conduct further evaluations to confirm that nifedipine really does increase the risk for sudden cardiac arrest, so specific recommendations for replacing nifedipine with another medication have not been published yet. Stay tuned for updates here on the GoodRx blog.
Source: Read Full Article